Kansas, 2008Tornado in Kansas, October 11, 2008
October 11, 2008 · NWS GLD · 1 event in 1 county or zone
A line of showers and thunderstorms moved across northwest Kansas during the late evening hours. A brief tornado developed on the leading edge of the line along Interstate 70 near Edson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms moved across northwest Kansas during the late evening hours. A brief tornado developed on the leading edge of the line along Interstate 70 near Edson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 11, 4:48 PM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Oct 11, 4:48 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT SAT OCT 11 2008
.SYNOPSIS...
205 PM MDT SAT OCT 11 2008
ANALYSIS OF WATER VAPOR IMAGERY SHOWS POTENT LONGWAVE TROUGH OVER
THE GREAT BASIN WITH SEVERAL EMBEDDED SHORTWAVE TROUGHS MOVING
THROUGH THE MEAN FLOW. CLOSED WAS CURRENTLY MOVING FROM NEW MEXICO
INTO COLORADO. HURRICANE NORBERT MAKING LANDFALL ON THE SOUTHWEST
COAST OF BAJA CALIFORNIA WITH SOME OF ITS MOISTURE ALREADY BEING
PULLED NORTHWARD INTO THE SOUTHERN AND CENTRAL ROCKIES. AT THE
SURFACE...THE COLD FRONT WAS NOTED ALONG A LINE FROM SPD TO HYS.
FOLTZ
&&
.DISCUSSION...
205 PM MDT SAT OCT 11 2008
COMPLEX STORM SYSTEM CONTINUES TO APPROACH THE TRI STATE REGION
THIS AFTERNOON. PRIMARY CONCERNS FOR THIS FORECAST PACKAGE REVOLVE
AROUND TEMPS AND PRECIP TONIGHT THROUGH TUESDAY.
WELL ADVERTISED DEEP LONGWAVE TROUGH HAS DEVELOPED OVER THE
INTERMOUNTAIN WEST. LEAD SHORTWAVE TROUGH MOVING THROUGH THE
CENTRAL HIGH PLAINS CURRENTLY HAS SET OFF SCATTERED SHOWERS AND
THUNDERSTORMS. EXPECT DEVELOPMENT TO CONTINUE AND BECOME MORE
WIDESPREAD THROUGH THE OVERNIGHT HOURS AS STRONG ISENTROPIC
UPGLIDE AND MOISTURE TRANSPORT REALLY KICK IN BY 00Z SUNDAY WITH
MIXING RATIOS OF 9 TO 10 G/KG BEING ADVECTED INTO THE CWA. AXIS OF
HEAVIEST PRECIP HAS SHIFTED SLIGHTLY WESTWARD FROM YESTERDAYS
FORECAST. SATELLITE ANALYSIS AND THE 12Z DDC SOUNDING SHOW
PRECIPITABLE WATER VALUES AT OR ABOVE 200 PERCENT OF NORMAL. DO
EXPECT WIDESPREAD QPF IN EXCESS OF AN INCH OVERNIGHT WITH LOCALLY
HIGHER AMOUNTS. GIVEN THE LONG DURATION OF THE EXPECTED
PRECIPITATION...WILL NOT MENTION ANY HYDRO HIGHLIGHTS ATTM.
AS A SURFACE LOW DEVELOPS OVER EASTERN COLORADO THIS EVENING...THE
FRONT WILL BE PUSHED BACK NORTHWARD OVERNIGHT BRIEFLY OPENING US
UP TO STRONG SOUTHERLY WINDS. ANTICIPATE TEMPS WILL RISE THROUGH
THE NIGHT OVER MUCH OF THE CWA BEFORE A STRONG COLD FRONT BEGINS
TO MOVE IN FROM THE NORTHWEST BY AROUND 12Z. EXPECT MAX TEMPS IN
THE NORTHWEST WILL HAPPEN AROUND 12Z WITH TEMPS STEADY OR FALLING
THROUGH THE DAY. HAVE GONE WITH A NON-DIURNAL CURVE THROUGH MONDAY
EVENING TO BETTER CAPTURE EXPECTED TEMPERATURE TRENDS.
WILL SEE ONE MORE ROUND OF PRECIPITATION OVER THE SOUTHEASTERN
PORTION OF THE CWA MONDAY NIGHT INTO EARLY TUESDAY AS THE
MID/UPPER CLOSED LOW WEAKENS INTO AN OPEN WAVE AND SLIDES ACROSS
THE CWA. OVER THE NORTHWESTERN PORTION OF THE CWA...STRONG
SUBSIDENCE WILL KICK IN. WHEN COMBINED WITH LIGHT WINDS AND
CLEARING SKIES...COULD HAVE THE POTENTIAL FOR THE FIRST FREEZE OF
THE YEAR OVER THE COLORADO ZONES. SOMETHING TO KEEP AN EYE ON OVER
THE NEXT RUN OR TWO
MODELS DIVERGE EVEN FURTHER THURSDAY THROUGH SATURDAY WITH THE EC
SHOWING A TROUGH MOVING THROUGH THURSDAY NIGHT INTO FRIDAY WHILE
THE OPERATIONAL GFS BRINGS A RIDGE INTO THE REGION. REALITY WILL
PROBABLY BE SOMEWHERE IN BETWEEN SO HAVE OPTED TO GO WITH A SLOW
WARMING TREND AND NIL POPS THROUGH THE END OF THE FORECAST.
FOLTZ
&&
.AVIATION...
535 PM MDT SAT OCT 11 2008
FOR THE 00Z TAF CYCLE...FOR KGLD...CURRENT VLIFR CONDITIONS COULD
BRIEFLY IMPROVE TO IFR/MVFR BETWEEN 00Z AND 03 AS A LINE OF HEAVIER
RAIN SHOWERS AND THUNDERSTORMS MOVE IN FROM THE WEST. AFTER
06Z...EXPECT IFR CONDITIONS TO PREVAIL THROUGH ABOUT 15Z. A BRIEF
PERIOD OF MVFR CONDITIONS IS EXPECTED FROM 18Z TO 00Z. WINDS FROM
THE ESE IN THE 15G25KT RANGE WILL INCREASE FROM THE SOUTH AND
SOUTHEAST TO THE 23G31KT RANGE AFTER 06Z...EVENTUALLY CALMING AFTER
18Z FROM THE NORTHWEST.
FOR KMCK...CURRENT LIFR CONDITIONS MAY BRIEFLY IMPROVE TO IFR
BETWEEN 01Z AND 04Z AS HEAVIER RAIN SHOWERS AND THUNDERSTORMS TAKE
A LITTLE WHILE LONGER TO REACH HERE WITH ONLY SLIGHTLY DIMINISHED
IMPACTS. STILL EXPECT IFR CONDITIONS TO SET IN HERE AS WELL AFTER
06Z WITH MVFR CONDITIONS RETURNING AFTER ABOUT 19Z BRIEFLY.
CURRENT LIGHT WINDS FROM THE EAST ARE EXPECTED TO INCREASE FROM
THE SOUTHEAST IN THE 20G30KT RANGE AFTER ABOUT 06Z...ALSO
EVENTUALLY CALMING FROM THE NORTHEAST...BUT AN HOUR OR TWO AFTER
KGLD.
BLM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Oct 11, 4:18 AM MST, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
518 AM MDT SAT OCT 11 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121700-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
518 AM MDT SAT OCT 11 2008 /618 AM CDT SAT OCT 11 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG WITH DECREASED VISIBILITIES WILL BE NOTED ACROSS
THE WESTERN PORTIONS OF THE TRI-STATE AREA THIS MORNING. RAIN
SHOWERS WITH ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON AND WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL IS EXPECTED WITH SOME
OF THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
RAIN SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE
TRI-STATE REGION ON SUNDAY...TAPERING OFF FROM WEST TO EAST BY
MONDAY NIGHT. AREAS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING
WILL ACCOMPANY SOME OF THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
LOCKHART
Tornado, Sherman
- When
- October 11, 8:54 PM MST to 8:55 PM MST
- Where
- Sherman County, Edson
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 39.330, -101.550
A brief tornado was seen just north of Interstate 70 at exit 27 near Edson. There was no known damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Montana, October 11 to 13, 20081 death · $7,000 · 16 events
- Rip Current in Florida, October 11, 20081 death · 1 event
- Tornado and Flash Flood in New Mexico, October 11, 2008$144,000 · EF0 · 20 events
- Heavy Snow in North Dakota, October 11 to 13, 2008$78,000 · 8 events
- High Wind in Arizona, October 11, 2008$30,000 · 65 kt wind · 8 events
- Winter Storm and Heavy Snow in Utah, October 11 to 13, 2008$15,000 · 52 kt wind · 3 events
- Winter Storm and Winter Weather in Wyoming, October 11 to 12, 20086 events
- Winter Weather in South Dakota, October 11 to 12, 20086 events
- Winter Weather in Colorado, October 11 to 12, 20085 events
- Frost and Freeze in Oregon, October 11, 20084 events
- Frost and Freeze in Colorado, October 11 to 12, 20084 events
- Frost and Freeze in California, October 11, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 131027.